Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Mobile, AL

May 16, 2007Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 16, 2007, 2:02 PM CDT for Mobile County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2007, 2:02 PM CDT (19:02 UTC)
Expired
May 16, 2007, 2:30 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 30 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 161902
SVRMOB
ALC097-161930-
/O.NEW.KMOB.SV.W.0073.070516T1902Z-070516T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
202 PM CDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH MOBILE COUNTY IN SOUTHWEST ALABAMA...  
  THIS INCLUDES THE CITY OF DAUPHIN ISLAND...

* UNTIL 230 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BELLEFONTAINE TO DELCHAMPS     
  TO BAYOU LA BATRE..MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DAUPHIN ISLAND BY 225 PM CDT...
  

LAT...LON 3056 8808 3042 8820 3035 8837 3022 8827
      3024 8807 3055 8804

$$
2 follow-up statements
000 
WUUS54 KMOB 161904 CCA
SVRMOB
ALC097-161930-
/O.COR.KMOB.SV.W.0073.070516T1902Z-070516T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
202 PM CDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH MOBILE COUNTY IN SOUTHWEST ALABAMA...  
  THIS INCLUDES THE CITY OF DAUPHIN ISLAND...

* UNTIL 230 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BELLEFONTAINE TO DELCHAMPS     
  TO BAYOU LA BATRE...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DAUPHIN ISLAND BY 225 PM CDT...
  

LAT...LON 3056 8808 3042 8820 3035 8837 3022 8827
      3024 8807 3055 8804

$$
000 
WWUS54 KMOB 161932
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT WED MAY 16 2007

ALC097-161940-
/O.EXP.KMOB.SV.W.0073.000000T0000Z-070516T1930Z/
MOBILE AL-
230 PM CDT WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH MOBILE COUNTY WAS 
ALLOWED TO EXPIRE AT 230 PM CDT...

THE LINE OF STORMS WEAKENED AS IT MOVED OUT OVER MOBILE BAY AND 
ACROSS THE DAUPHIN ISLAND AREA.  ALTHOUGH WEAKENING A LITTLE...THESE 
STORMS HAVE THE CAPABILITY OF PRODUCING WINDS OF 45 TO 50 MPH AND 
SMALL HAIL...ALONG WITH FREQUENT AND DANGEROUS CLOUD TO GROUND 
LIGHTNING STRIKES.  THE STORMS CONTINUE MOVING OFF TO THE SOUTHEAST 
AT 25 MPH.  THE STORMS STILL POSE A SIGNIFICANT RISK TO BOATERS 
AROUND THE MOBILE BAY AREA AND NEAR SHORE COASTAL WATERS FROM 
DAUPHIN ISLAND TO GULF SHORES.  

STAY TUNED FOR ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER 
SERVICE.

LAT...LON 3056 8808 3042 8820 3035 8837 3022 8827
      3024 8807 3055 8804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:00 AM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, May 16, 5:00 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT WED MAY 16 2007

.SYNOPSIS...FOR THE CURRENT FORECAST...FIRST ITEM TO DEAL WITH IS A
FRONT MOVING ACROSS THE AREA TODAY INTO TONIGHT...AND FROM THERE THE
TIMING OF THE DRY AIR COMING IN BEHIND...AND STRENGTH OF THE COLD
PUSH. CURRENTLY...A MEAN UPPER TROUGH HAS SET UP OVER THE EASTERN
CONUS AND GULF OF MEX...WITH A RIDGE OVER THE WEST. SOME SHORTWAVE
ENERGY IS MOVING THROUGH THE RIDGE OVER THE US/MEX BORDER...CREATING
A LINE OF TSRA OVER TX AT THIS TIME. ALSO HAVE SOME CONVECTIVE
ACTIVITY OVER SOUTH-EAST LA...ALONG WITH A BLOB OF RAIN MOVING EAST
OVER EAST-CENTRAL MS. THE SURFACE FRONT ITSELF HAS CROSSED OVER THE
MID MISS RIVER VALLEY AND IS POISED TO CROSS THE MISS DELTA AND
SOUTHEAST TX.

&&

.SHORT TERM (TODAY THROUGH TONIGHT)...THE UPPER RIDGE WILL RETREAT
EASTWARD AS AN UPPER TROUGH MOVES OVER THE WESTERN PORTION OF THE
FORECAST AREA THIS MORNING. THE SURFACE RIDGE ALSO CONTINUES TO
WEAKEN AS A COLD FRONT ENTERS THE NORTHWEST PORTION OF THE FORECAST
AREA...AND SLOWS. AS A RESULT...WILL KEEP SCATTERED TO NUMEROUS
THUNDERSTORMS IN THE FORECAST AS THEY MOVE FROM WEST TO EAST
THROUGHOUT THE DAY. INCREASING MOISTURE LEVELS WILL ALLOW OCCUR WITH
PW VALUES APPROACHING 2 INCHES. SOME THUNDERSTORMS THIS AFTERNOON
AND EVENING COULD CONTAIN PERIODS OF VERY HEAVY RAIN. LOW LEVEL
FORCING AND UPPER LEVEL SUPPORT SHOULD FAVOR THE DEVELOPMENT OF
ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY DURING PEAK HEATING
HOURS. AGREE WITH PREVIOUS FORECAST DISCUSSION THAT WITH THE LACK OF
VERTICAL WIND SHEAR...PULSE TYPE THUNDERSTORMS WILL LIKELY OCCUR
WITH PENNY TO NICKEL SIZE HAIL AND DAMAGING WINDS THE MAIN THREATS.
THE COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT AS THE
UPPER SHORTWAVE MOVES SOUTHEAST OF THE FORECAST AREA...FOLLOWED BY A
COOLER AND DRIER AIRMASS BEGINNING LATE TONIGHT.

.LONG TERM (THURSDAY ON)...BY THURSDAY MORN...THE FRONT HAS MOVED
SOUTH OF THE FA AS A STRONG SHORTWAVE SYSTEM HAS BEGUN TO ORGANIZE
OVER THE GREAT LAKES REGION AS IT MOVES SOUTH INTO THE EASTERN
TROUGH. GUIDANCE IS ADVERTISING THIS LOW SWINGING EAST EARLY FRIDAY
BEFORE BECOMING DISORGANIZED SATURDAY AND MOVING OFF. GUIDANCE IS
ALSO ADVERTISING A SYSTEM ORGANIZING OVER THE CARIBBEAN THURS...BUT
GETTING SHUNTED EAST AS THE SYSTEM ORGANIZES AND MOVES EAST OVER THE
NORTHEASTERN CONUS.

THERE IS SOME DISCREPANCY WITH THE NORTHERLY SURGE THURSDAY
NIGHT...WITH THE OP GFS ADVERTISING UNSEASONABLY COOL TEMPS. THE
ENSEMBLE IS ADVERTISING A 14 DEGREE TEMP RANGE FOR KGZH...WITH THE OP
GFS AT THE BOTTOM AND THE MEAN A BIT ABOVE HALFWAY. AM TENDING TO
LEAN TOWARDS THE ENSEMBLE MEAN FOR TEMPS AS FEEL THAT A COOL SURGE
THAT STRONG THIS TIME OF THE YEAR IS UNLIKELY THIS TIME OF THE YEAR.

SURFACE HIGH PRESSURE MOVES OVER THE MID MS/TENN RIVER VALLEY...THEN
SLOWS FRIDAY INTO SATURDAY...THEN SHIFTS EAST TO OVER THE EASTERN
CONUS...THEN WEAKENS AS THE NORTHEASTERN UPPER LOW MOVES OFF AND
ANOTHER SHORTWAVE CROSSES THE CO ROCKIES SUNDAY NIGHT. THIS WILL KEEP
A DRY NORTHEASTERLY UPPER LEVEL FLOW AND NORTHEASTERN LOW LEVEL FLOW
OVER THE FA THROUGH THE WEEKEND.

UPPER LEVEL HIGH PRESSURE BUILDS OVER THE NORTHEASTERN CONUS...WITH A
WEAK UPPER TROUGH OVER THE SOUTHEASTERN CONUS. THE RIDGE APPEARS TO
BE ENOUGH TO DEFLECT ENERGY AWAY FROM THE FA FOR THE COMING WORK
WEEK. ONE ENSEMBLE MEMBER IS HINTING AT ISOLATED TO SCATTERED TSRA
TUE INTO WEDNESDAY AS ANOTHER FRONT APPROACHES THE FA...BUT AM
STICKING WITH THE DRIER OP GFS FOR NOW AND SEE HOW THINGS DEVELOP.

&&

.MARINE...A LIGHT ONSHORE WIND FLOW WILL PERSIST THROUGH MID
AFTERNOON AHEAD OF A COLD FRONT APPROACHING THE GULF COAST FROM THE
NORTHWEST. THE FRONT WILL THEN PUSH SOUTHEAST ACROSS THE MARINE AREA
TONIGHT...WITH WINDS INCREASING TO SMALL CRAFT EXERCISE CAUTION
LEVELS LATE. A STRONGER OFFSHORE WIND FLOW WILL FOLLOW IN THE WAKE
OF THE FRONT THURSDAY EVENING THROUGH FRIDAY MORNING...AND SMALL
CRAFT ADVISORIES HAVE BEEN POSTED FOR THAT PERIOD. /22

&&

.FIRE WEATHER...DRY AIRMASS WILL MOVE OVER THE AREA THURSDAY AND LAST
THROUGH THE WEEKEND. ALSO...WITH 20FT WINDS EXPECTED TO BE ABOVE
CRITERIA LEVELS...HAVE PUT OUT A FIRE WATCH FOR ALL AL/FL ZONES FOR
THURS. KDBIS ARE ALSO ABOVE CRITERIA LEVEL OVER A SIGNIFICANT PORTION
OF OUR AL ZONES. RH LEVELS WILL LIKELY BE BELOW FL CRITERIA LEVELS
INTO SUNDAY...MAYBE INTO THE COMING WORK WEEK DEPENDING UPON HOW MUCH
MODERATION OCCURS AND GULF BREEZE KICKS BACK IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  60  81  54  81 /  60  30  10  05  05
PENSACOLA   82  62  83  56  81 /  40  30  20  05  05
DESTIN      82  65  81  60  80 /  40  30  20  05  05
EVERGREEN   81  58  78  49  78 /  50  30  10  05  05
WAYNESBORO  78  56  78  45  77 /  60  20  05  05  05
CAMDEN      80  57  78  49  78 /  40  20  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FROM 11 AM THURSDAY TO 8 PM THURSDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...AND WILCOX.

FL...FIRE WEATHER WATCH FROM 11 AM THURSDAY TO 8 PM THURSDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO 10 AM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PASCAGOULA MS
     OUT 60 NM...MOBILE BAY.

&&

16/22
Hazardous weather outlook, May 16, 11:05 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT WED MAY 16 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
171200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1105 AM CDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...
AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE FROM WEST TO EAST
ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. THE LOCAL WET MICROBURST CHECKLIST
SHOWS ONLY A SLIGHT RISK OF SEVERE THUNDERSTORM WIND GUSTS THIS
AFTERNOON AND EVENING.  MOST OF THE STORMS WILL CONTAIN WIND GUSTS
OF 35 TO 45 MPH WITH SMALL HAIL POSSIBLE.  IN ADDITION FREQUENT
LIGHTNING STRIKES WILL BE POSSIBLE. DUE TO THE POTENTIAL FOR
PROLONGED RE-DEVELOPMENT AS THE FRONT SLOWS THIS AFTERNOON...SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD RESULT IN VERY
LOCALIZED RAINFALL RATES UP TO 2 INCHES AN HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG OFFSHORE WINDS WILL OCCUR IN THE WAKE OF A COLD FRONT
THURSDAY AND FRIDAY. THE HIGH WINDS AND SEAS WILL POSE PROBLEMS FOR
SMALL CRAFT OPERATING ON THE BAYS AND COASTAL WATERS.

DRIER AIR WILL RETURN TO THE REGION IN THE WAKE OF THE FRONT...WITH
A INCREASED FIRE WEATHER THREAT TO BEGIN THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS FOR
SEVERE WEATHER OPERATIONS WILL LIKELY NOT BE REQUIRED.

In the hours before

Special weather statement, May 16, 1:11 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CDT WED MAY 16 2007

ALZ061>063-MSZ079-161900-
UPPER BALDWIN-LOWER MOBILE-UPPER MOBILE-GEORGE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
111 PM CDT WED MAY 16 2007

...A LINE OF STRONG THUNDERSTORMS IS MOVING SOUTHEAST ACROSS GEORGE
AND MOBILE COUNTIES...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM NEAR OAK GROVE TO 8 MILES SOUTHWEST OF
MOVELLA...AND MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SATSUMA...CREOLA...I65 AND US 43...AXIS...SNOW AND TANNER WILLIAMS...
SARALAND AND EIGHT MILE THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:28 AM CDTFire Weather WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more25 hr
May 16, 1:39 PM CDTSevere Thunderstorm WarningMOBBaldwin36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.